What is the effect of a shortage of Omega 3?
Q:In a recent issue [Vol l, No ll] one of your panel members said in answer to a question that taking one type of essential fatty acid, ie, evening primrose oil, can cause a deficiency in the other. As a quite severely affected ME patient I have been strongly recommended to take evening primrose capsules [which contain omega 6 EFAs]. What would be the effect of a shortage of omega 3s? J.R., Chester.
A:We asked panel member Dr Leo Galland to comment. Dr Galland has done a great deal of work on the role of essential fatty acids in keeping a healthy immune system, which he published in Superimmunity for Kids (Bloomsbury). His response:"In about 5 to l0 per cent of people,evening primrose oil supplementation will create an imbalance in omega 3 EFAs. The side effects I've seen include an increase in joint pain, breast cysts or tenderness, and/or excessive mood swings. This imbalance can be caused whether you take evening primrose oil alone or attempt to "counteract" it with a supplement containing omega 3 EFAs. In other words, some people just don't need an omega 6 supplement.
"It is not necessary for you to take an omega 3 supplement simply because you are taking evening primrose oil, or vice versa. However, if you find your skin and hair are becoming dry after taking the omega 6, it probably indicates that you need more omega 3.
"If you do require omega 3 supplementation, you need to take a tablespoon a day (l5g) of linseed oil.
"Another alternative might be good old cod liver oil or MaxEPA capsules.
"If you were to have an imbalance of omega 3s after beginning evening primrose oil you will begin to notice them after two to three weeks. These effects are readily reversible and simply require that you stop taking the supplements.
" Evening primrose oil does appear to help ME patients. A recent published study showed ME patients given eight capsules a day of evening primrose oil showed significant improvement, compared to controls, over a three month trial effects that became apparent in 30 days."